What conditions are complicated by high doses of vitamin E?

Updated: Dec 26, 2017
  • Author: Mark Rosenbloom, MD, MBA; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

An increased risk of sepsis occurred in a clinical trial (14% vs 6%) in which vitamin E was administered to premature neonates with a birthweight of less than 1500 g. When high-dose vitamin E of up to 30 mg/kg/day was administered to this population to prevent retrolental fibroplasia, necrotizing enterocolitis occurred. The incidence of necrotizing enterocolitis increased 2-fold (12%) in 2 studies; however, others have shown no difference. These findings may be secondary to the compounding effects of prematurity and the effect of vitamin E on the immune system. No other population has demonstrated these findings.

Fatigue and weakness were reported in 2 case series in which vitamin E was administered at dosages of 800 IU/day. The symptoms resolved with removal of the drug.

Transient nausea and gastric distress have been observed in a few patients taking high dosages (2000-2500 IU/day) of vitamin E. Diarrhea and intestinal cramps have been reported at a dosage of 3200 IU/day. Other nonspecific, adverse effects of vitamin E, although reported only rarely, include delayed wound healing and headache.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!